Alert archive / Pennsylvania / Wind Advisories in 2023
Wind Advisory 2, NWS State College, PA
NWS State College, PA issued this wind advisory at Feb 8, 2023, 12:41 PM EST for 10 counties in Pennsylvania. It took effect at Feb 9, 2023, 4:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2023, 12:41 PM EST (17:41 UTC)
- In effect from
- Feb 9, 2023, 4:00 PM EST
- Expired
- Feb 10, 2023, 6:45 AM EST
- In force
- 15 hr
- Issued by
- NWS State College, PA
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Warren County, PA
The radar
The State College radar (KCCX), 48 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WWUS71 KCTP 081741 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1241 PM EST Wed Feb 8 2023 PAZ017-024-033-090900- /O.NEW.KCTP.WI.Y.0002.230209T1700Z-230210T1300Z/ Clearfield-Cambria-Somerset- Including the cities of DuBois, Clearfield, Johnstown, and Somerset 1241 PM EST Wed Feb 8 2023 ...WIND ADVISORY IN EFFECT FROM NOON THURSDAY TO 8 AM EST FRIDAY... * WHAT...South to Southwest winds 25 to 35 mph with gusts up to 50 mph expected Thursday afternoon and evening, then shifting to the West-Northwest at the same speeds late Thursday night through the mid morning hours Friday. * WHERE...Clearfield, Cambria and Somerset Counties. * WHEN...From noon Thursday to 8 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest southerly wind gusts Thursday afternoon and evening will be felt mainly on the ridge tops, with the threat for similar gusts from the West expanding over the entire advisory area late Thursday night and Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
7 follow-up statements
518 WWUS71 KCTP 090623 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 123 AM EST Thu Feb 9 2023 PAZ017-024-033-091830- /O.EXT.KCTP.WI.Y.0002.230209T2100Z-230210T1300Z/ Clearfield-Cambria-Somerset- Including the cities of DuBois, Clearfield, Johnstown, and Somerset 123 AM EST Thu Feb 9 2023 ...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EST FRIDAY... * WHAT...South winds 20 to 30 mph this evening turning to the southwest and then west through the night. Gusts up to 50 mph expected. * WHERE...Clearfield, Cambria and Somerset Counties. * WHEN...From 4 PM this afternoon to 8 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The highest winds will be between 6 PM EST and 4 AM EST with the highest gusts occurring on the ridge tops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
092 WWUS71 KCTP 090804 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 304 AM EST Thu Feb 9 2023 PAZ004>006-010-011-092015- /O.EXA.KCTP.WI.Y.0002.230209T2100Z-230210T1300Z/ Warren-McKean-Potter-Elk-Cameron- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, and Emporium 304 AM EST Thu Feb 9 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EST FRIDAY... * WHAT...South winds 20 to 30 mph this evening turning to the southwest and then west through the night. Gusts up to 50 mph expected. * WHERE...Warren, McKean, Potter, Elk and Cameron Counties. * WHEN...From 4 PM this afternoon to 8 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The highest winds will be between 6 PM EST and 4 AM EST with the highest gusts occurring on the ridge tops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ PAZ017-024-033-092015- /O.CON.KCTP.WI.Y.0002.230209T2100Z-230210T1300Z/ Clearfield-Cambria-Somerset- Including the cities of DuBois, Clearfield, Johnstown, and Somerset 304 AM EST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EST FRIDAY... * WHAT...South winds 20 to 30 mph this evening turning to the southwest and then west through the night. Gusts up to 50 mph expected. * WHERE...Clearfield, Cambria and Somerset Counties. * WHEN...From 4 PM this afternoon to 8 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The highest winds will be between 6 PM EST and 4 AM EST with the highest gusts occurring on the ridge tops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
515 WWUS71 KCTP 090839 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 339 AM EST Thu Feb 9 2023 PAZ025-034-092045- /O.EXA.KCTP.WI.Y.0002.230209T2100Z-230210T1300Z/ Blair-Bedford- Including the cities of Altoona and Bedford 339 AM EST Thu Feb 9 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EST FRIDAY... * WHAT...South winds 20 to 30 mph this evening turning to the southwest and then west through the night. Gusts up to 50 mph expected. * WHERE...Blair and Bedford Counties. * WHEN...From 4 PM this afternoon to 8 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The highest winds will be between 6 PM EST and 4 AM EST with the highest gusts occurring on the ridge tops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ PAZ004>006-010-011-017-024-033-092045- /O.CON.KCTP.WI.Y.0002.230209T2100Z-230210T1300Z/ Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, Emporium, DuBois, Clearfield, Johnstown, and Somerset 339 AM EST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EST FRIDAY... * WHAT...South winds 20 to 30 mph this evening turning to the southwest and then west through the night. Gusts up to 50 mph expected. * WHERE...Warren, McKean, Potter, Elk, Cameron, Clearfield, Cambria and Somerset Counties. * WHEN...From 4 PM this afternoon to 8 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The highest winds will be between 6 PM EST and 4 AM EST with the highest gusts occurring on the ridge tops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
160 WWUS71 KCTP 091553 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1053 AM EST Thu Feb 9 2023 PAZ004>006-010-011-017-024-025-033-034-100500- /O.CON.KCTP.WI.Y.0002.230209T2100Z-230210T1300Z/ Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair- Somerset-Bedford- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, Emporium, DuBois, Clearfield, Johnstown, Altoona, Somerset, and Bedford 1053 AM EST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EST FRIDAY... * WHAT...South winds 20 to 30 mph this evening with higher gusts on the ridge tops, turning to the southwest and then west through the night. Gusts up to 50 mph expected later tonight and early Friday. * WHERE...Warren, McKean, Potter, Elk, Cameron, Clearfield, Cambria and Somerset Counties. * WHEN...From 4 PM this afternoon to 8 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The highest winds will be between 6 PM EST and 4 AM EST with the highest gusts occurring on the ridge tops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
380 WWUS71 KCTP 100150 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 850 PM EST Thu Feb 9 2023 PAZ004>006-010-011-017-024-025-033-034-101300- /O.CON.KCTP.WI.Y.0002.000000T0000Z-230210T1300Z/ Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair- Somerset-Bedford- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, Emporium, DuBois, Clearfield, Johnstown, Altoona, Somerset, and Bedford 850 PM EST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST FRIDAY... * WHAT...South winds 20 to 30 mph with higher gusts on the ridge tops, turning to the southwest and then west through the night. Gusts up to 50 mph expected late tonight and early Friday. * WHERE...Warren, McKean, Potter, Elk, Cameron, Clearfield, Cambria and Somerset Counties. * WHEN...Until 8 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The highest winds are expected between 10 PM and 6 AM EST with the highest gusts occurring on the ridge tops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
200 WWUS71 KCTP 100926 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 426 AM EST Fri Feb 10 2023 PAZ004>006-010-011-017-024-025-033-034-101300- /O.CON.KCTP.WI.Y.0002.000000T0000Z-230210T1300Z/ Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair- Somerset-Bedford- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, Emporium, DuBois, Clearfield, Johnstown, Altoona, Somerset, and Bedford 426 AM EST Fri Feb 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Warren, McKean, Potter, Elk, Cameron, Clearfield, Cambria, Blair, Somerset and Bedford Counties. * WHEN...Until 8 AM EST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
397 WWUS71 KCTP 101145 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 645 AM EST Fri Feb 10 2023 PAZ004>006-010-011-017-024-025-033-034-101245- /O.CAN.KCTP.WI.Y.0002.000000T0000Z-230210T1300Z/ Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair- Somerset-Bedford- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, Emporium, DuBois, Clearfield, Johnstown, Altoona, Somerset, and Bedford 645 AM EST Fri Feb 10 2023 ...WIND ADVISORY IS CANCELLED... Breezy conditions will continue today with peak wind gusts below advisory levels. $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Feb 8, 11:59 AM EST, 42 minutes earlier.
Area forecast discussion, Feb 8, 11:59 AM EST, 42 minutes before
Area Forecast Discussion National Weather Service State College PA 1159 AM EST Wed Feb 8 2023 .SYNOPSIS... High pressure drifting east across Central PA will bring mostly sunny and mild conditions this afternoon. Clouds spreads in from the southwest late today and early tonight. Light rain moves back in late tonight and lasts through Thursday as a mature cyclone lifts out of the southern Plains and into southern Canada. Gusty winds usher in a brief and modest cool down to start the weekend. A coastal storm may brush the southeast part of PA with light rain on Sunday or Sunday night, and perhaps a bit of wet snow across the higher terrain. The temperatures will resume the above normal trend for next week. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... 1028 mb sfc high pressure near KPIT at midday will drift east and bring decreasing NW winds and abundant sunshine. Temps will climb well into the low to mid 50s across the lower terrain of the srn tier, 45-50F in the central valleys and generally the lower 40s across the nrn tier. High clouds will gradually increase from the SW by the end of the day. && .SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY NIGHT/... A very mature cyclone will push an area of light to moderate rain in from the west very late tonight and early Thursday morning. The initially warm air this evening will have a chance to cool off back close to freezing (likely just a tiny bit below) in the N through the night as skies will stay mainly clear the longest there early tonight. The rain arrival time and thickening of the cloud cover, and any warming it provides, will be a big key to the p-type at onset. The temps shouldn't be below freezing for much time at all tonight, and will make it tough for ice to stick on anything but the elevated surfaces. Ground temps are pretty mild. The forecast has been rather consistent over the last few days for a brief period of ZR to be possible Thurs AM. So, holding onto these mentions is a solid idea. The negatives almost outweigh the favorable elements as to whether ZR can occur. In collaboration with neighboring offices, we've decided to hold off on posting a winter wx advy for the nrn tier/Poconos. The dayshift can reassess this threat. Have continued mentions of the possibility in the HWO and the ice accum grids. Rain will stay mainly N of the Turnpike on Thursday, and will be rather patchy. QPF of around 0.25" is expected in the N, but just a few hundredths will fall along the MD border. Maxes may fall short of the current fcst if we can't mix very deeply, which is most likely in the central mtns. For now, we'll just knock 1-3F off the going fcsts with a nod to the NAM which usually handles CAD and mixing/stability a bit better than the GFS. As the broad occlusion moves over the region late in the day over the western highlands, the wind veers to the W and gusts could reach 35-40kt on the higher elevs. The gusts won't be this high for more than 6-9 hrs, and by sunrise, gusts should be 30kts or less. So, there is the possibility of a wind advy being necessary Thursday night. But, it's a marginal situation, and mainly for the higher elevs. No wind headline at this point, but something to keep an eye on. After the system moves out, a brief period of clearing will occur before a trough aloft and at the sfc translates towards the east coast. Light rain/mixed with snow late is possible over the wrn mtns Fri night. PoPs will stay below 40 pct for now. Recent model runs also outline rain associated with this trough that has the possibility to stretch into portions of the Lower Susq Valley. But, the downslope drying could negate any precip from reaching the ground. && .LONG TERM /SATURDAY THROUGH TUESDAY/... All medium range guidance now supports fair and mild weather Saturday, as upper trough passes east and surface high builds in from the Grt Lks. Focus then shifts to cut off upper low over the southeast CONUS, which is progged to drift off of the southeast coast by late Sunday. The bulk of latest guidance keeps this system far enough south to leave Pa unaffected. However, a decent number of ensemble members of the ECENS and a few of the GEFS track this feature close enough to spread precip into the southern part of the state in the Sat night to Sun night time frame. The slow movement of this system and an abundance of Atlantic moisture could produce a significant amount of precipitation over some part of the Mid Atlantic with a sharp northern edge due to high pressure/dry air parked just to the north. Current NBM POPs of 20-30pct across southern Pa seem reasonable based on the ensemble plumes. As for ptype, can't rule out some snow if the northern edge of the precip shield got to Pa, but model thermal profiles indicate rain would be more likely. Confidence in fair and mild weather is high for Monday, with all guidance indicating upper level ridging behind exiting low off the east coast. The operational GFS/Canadian both indicate the chance for a round of rain/snow showers associated with a cold front passage Monday night/early Tuesday. However, the ECENS and GEFS both advertise a much weaker shortwave with an associated cold front that never reaches Pa. Thus. the current forecast favors fair and unseasonably warm conditions into Tuesday. There is decent agreement among medium range guidance that a southern stream shortwave and associated surface low will track west of Pa late Tuesday, potentially spreading rain showers into the area. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR is expected everywhere this afternoon and evening before cigs lower again tonight with light rain overspreading the area due to a warm front moving south to north across central PA. LLWS develops across the airfields over the Western Mtns of PA Thursday afternoon and evening, though the core the strongest winds aloft moves north over the Penn/Ohio border. Outlook... Thu...Sub-VFR with rain/showers. Breezy with sfc wind gusts 25-30kts from 160-220 degrees shifting 240-270 deg Thu night with CFROPA. Fri...Sub-VFR cigs possible N/W mtns. Sfc wind gusts 20-25kts from ~270-330 deg. Sat...Sub-VFR cigs/vis possible N/W. SFc wind gusts 20kts from 300-330 deg. Sun...VFR/no sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Dangelo/Steinbugl NEAR TERM...Lambert/Dangelo SHORT TERM...Dangelo LONG TERM...Fitzgerald AVIATION...Lambert/Travis
Hazardous weather outlook, Feb 8, 3:17 AM EST, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service State College PA 317 AM EST Wed Feb 8 2023 PAZ019-025>028-034>036-045-046-049>053-056-057-059-063>066-090830- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- 317 AM EST Wed Feb 8 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-011-012-018-037-041-042-058-090830- McKean-Potter-Cameron-Northern Clinton-Northern Centre-Tioga- Northern Lycoming-Sullivan-Schuylkill- 317 AM EST Wed Feb 8 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Patches of freezing rain are possible late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A light glaze of ice is possible early Thursday morning due to a brief period of freezing rain. Wind gusts over 45 MPH are possible Thursday evening and night after a cold front moves through the state. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-010-017-024-033-090830- Warren-Elk-Clearfield-Cambria-Somerset- 317 AM EST Wed Feb 8 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts over 45 MPH are possible Thursday evening and night after a cold front moves through the state. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Pennsylvania, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.